I went happily to my psychiatrist thinking my Cymbalta (60mg) might be pooping out. I certainly wasn't having any major issues with anxiety or depression ON Cymbalta (loved it- been on 5 1/2 yrs for a depression episode in 2008). Worked great. I just thought it could be tweaked a bit bc I was having some issues w/hypochondria after some medical stuff last year (that wasn't affecting me THAT bad & frankly I am confident I could have worked harder in therapy to deal with it but I thought maybe the Cymbalta might be pooping out and maybe a change was needed).
Fast forward to Jan 7, 2014. Appt w/psychiatrist. The NP switched me to Zoloft. Low dose of Zoloft for a week(50mg) while taking low dose Cymbalta for a week(30mg). Week 2- stop Cymbalta and start 100mg Zoloft. Appx Feb 8, I had a horrible panic attack (hadn't had one in YEARS). Then everything snowballed- anxiety, agitation, feeling crazy, disconnected, frightened.
Called Psych & got in. Apparently Zoloft not a good med for me. I said I wanted the Cymbalta back (she suggested Cymbalta, Pristiq, Effexor- all SNRI's which maybe my body likes? Side bar- I took Prozac yrs ago (20 yrs) in college and it worked like a charm. Tried again in 2008 & sadly it wasn't working so they upped my dose from 20mg to 40mg & that sent me right over the edge like the Zoloft did this time! Both SSRI's- apparently I can't take those)?! :(
I digress- Feb 14, 2014 I stopped Zoloft completely & started low dose Cymbalta (30mg) for 1 week then week 2 and after, my old dose of 60mg Cymbalta. I've been back on Cymbalta for 18 days. Full dose for 1 week & 4 days. I'm having better "normal" days most if the time but it seems at least once a day or every other day, I feel that weird, creepy crazy anxiety feeling and I feel it's like a step back and really distresses me. I have Xanax as needed and I'll take one & it helps, as does the treadmill for 30 minutes (I didn't exercise before this now I'm walking like Forrest Gump effortlessly?! Blessing in disguise?! Hehe)!
My question finally is- are these "step backs" normal part of what I've gone through and since most days have been better or good, does that mean my Cymbalta is working again but just takes more time to settle in and get my chemicals right again?! I'm so fearful the Cymbalta won't or isn't working again when I have these setbacks and worry I've "screwed" myself by switching meds. My psychiatrist NP assures me these reactions, while crappy, aren't uncommon and that I haven't "ruined Cymbalta" for myself bc I was off of it for 6 weeks. She said sometimes AD's will often work better after a little break?!
I guess I want to know how long til I get better?! Truth is, I know it takes time but I'm looking for reassurance. And I'm feeling guilty for even messing w/it in the first place. I have no issues in my mental health history other than appx 2-3 depressions I was treated for. Twice in college for situational stuff and now this "breakdown" (I'm calling it mental flu!), from switching meds.
Any kind, encouraging or helpful advice would be appreciated!!!!
You have been on the Cymbalta for 2.5 weeks. I do not think you should be worrying about it failing at this point - so I would find a mantra to focus on that avoids worrying about med failure. When I was on anti-anx meds, I used to say "I am on a powerful med which will push me through any obstacles that arise" every time I had a fright. That is just my example.
"— It is generally agreed that episodes of generalized anxiety disorder require
several months or longer of sustained pharmacological therapy. Maintenance of efficacy in GAD was demonstrated with
Cymbalta as monotherapy. Cymbalta should be administered in a dose range of 60-120 mg once daily."
Thank-you birdie! I was on the Cymbalta for 5.5 yrs until Jan 7 of this yr. I guess re-starting it is just that - re-starting. I was assuming I'd feel back to normal w/in a week or so. You're so right abt a mantra. I just told someone wake my new mantra is going to be "this too shall pass." I'm in therapy too and exercising which absolutely helps. I didn't exercise before but I'd do almost anything that made me feel happy and normal again. I guess the adrenaline has some use :-)
Thank-you again. I can tell you're a kind soul and I appreciate it.
My own opinion, and it's only that, is that you suffered one of the big drawbacks of snris, which is a wallop of a withdrawal when you try to stop taking it. You stopped almost cold turkey, two weeks being a very short time to stop taking these drugs. The Zoloft doesn't substitute for Cymbalta -- no drug would, really -- and the symptoms you describe are classic withdrawal symptoms. Because of the short period of time you were on Zoloft I'd say there's no way to know at this point if it would work for you or not since any benefit would be lost in the withdrawal you were suffering from not first slowly slowly tapering off the Cymbalta. On the other hand, given that Cymbalta works for you, there really isn't any reason to make a change unless you feel you've solved your underlying problem somehow and don't need any drug anymore. I think what you're feeling now is the lingering withdrawal from abruptly quitting the Cymbalta, and now that you're back on it hopefully you will go back to "normal." But it is sometimes difficult with the stronger antidepressants like the snris and Paxil to go back on the drug and have it work the same. Hopefully you did this quickly enough, and I think you did, to avoid this problem, so I think your brain should re-adapt to Cymbalta soon. Hope it all works out, and if you ever decide you want to make this kind of change first quit the Cymbalta as slowly as you need to before moving to another drug so you can sort out whether the problem is the old drug or the new one.
Thanks for your comments. Apparently it's common and standard? if switching meds, including SNRI's to something else, to only do a week of tapering while at the same time of putting you on the new med. It's totally caught me off guard bc the "breakdown" didn't happen until after abt 4 weeks after stopping Cymbalta & 4 weeks after starting the Zoloft. Since I was only off of Cymbalta 5 weeks, hopefully it'll work again. I'm guessing 1.5 weeks back on full dose Cymbalta isn't long enough to feel completely back to "normal.?!" Thx for your response!
No, it's not standard, though it may be common. Protocols call for slowly tapering off the first drug before starting the second for the reasons I mentioned and the withdrawal problem. Keep in mind that Zoloft and Cymbalta aren't even in the same class of medication -- Cymbalta targets norepinephrine as well as serotonin which Zoloft doesn't do, so they aren't even close to being substitutes for one another, assuming any drug is just like another, which isn't true, they're all different. A "standard" taper would be at least 6 weeks, but there really is no 'standard" given how differently people react to stopping these meds, especially snris.
You're right at them being different classes of medications. And maybe it was from withdrawl (withdrawal) vs the Zoloft- who knows now bc I stopped the Zoloft and went back on Cymbalta. I regret even switching (I've never been on anything but Prozac & Cymbalta- thought nothing of switching thinking the Cymbalta could simply use a "tweak)" It took like 4 weeks to have symptoms after the switch from Cymbalta to Zoloft so it caught me off guard. I can't renever if I mentioned it but something similar happened before I went on Cymbalta in April 2008. Had been on Prozac for a yr for anxiety. It never really helped. So they doubled it to 40mg and shortly thereafter, poop hit the fan, kinda like this time. So it's a toss up this time whether it was Cymbalta withdraw or too much SSRI. I loved Cymbalta & the reasons I thought to switch, looking back, were things I could of/should of worked on in therapy. Live & Learn!!! Thank you for your input, really appreciate it & hope you're doing well.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.